Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Omaha, NE

May 2, 2018Colfax County, Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2018, 11:35 AM CDT for Colfax County, Platte County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 11:35 AM CDT (16:35 UTC)
Expired
May 2, 2018, 12:15 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Colfax County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:25 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 2, 6:25 AM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 AM CDT Wed May 2 2018

.SHORT TERM...(Today through Thursday Night)
Issued at 312 AM CDT Wed May 2 2018

...More Severe Storms Expected Today and Thursday...

An increasing low level jet allowed showers and storms to continue
to fester for a few hours across parts of eastern Nebraska and
southwest Iowa overnight. Current CAM guidance suggests a few
additional showers and storms will be possible through the morning,
across far southeast Nebraska and southwest Iowa.

In a similar situation to Tuesday, a warm front will set up across
far southeast Nebraska today, creating a focus for a moderate risk
of severe weather this afternoon and evening.  The exact details of
this threat will be highly dependent on the affects of overnight
convection and the potential for the development of additional
showers and thunderstorms Wednesday morning.  That being said, ample
moisture is expected to surge back into the region with dewpoints
climbing into the low 60s south of the front. Bulk shear values will
increase to 50-60kts with steep midlevel lapse rates around 8 deg.
C/km. Expect storms to fire in central KS shortly after 18Z this
afternoon, and propagate along the front into our CWA by around 00Z.
The main hazard will likely be damaging winds, although large hail
and an isolated tornado are not out of the question.  The potential
for flash flooding will also need to be considered. While we have
been dry for awhile, heavy rain did affect far southeast NE Tuesday
night. Additional heavy precipitation over the same area could cause
problems.

The possibility of severe weather remains in the forecast for
Thursday, as the low pressure system associated with the warm front
finally ejects northeast through the region. The main threat will
remain over southeast Nebraska and southern Iowa. But, once again,
on-going early morning showers/storms and persistent cloud cover
could muddle convective potential for the afternoon.

.LONG TERM...(Friday through Tuesday)
Issued at 312 AM CDT Wed May 2 2018

Dry weather is finally in-store as we head into the weekend, with
just a small chance for showers and storms Saturday night.
Otherwise, the next decent chance for precipitation will arrive
next Tuesday. Temperatures will remain mild through the extended
period, with highs generally in the mid 70s to around 80 degrees.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 622 AM CDT Wed May 2 2018

IFR/MVFR ceilings at KLNK/KOMA with a few showers in the vicinity
this morning. Thunderstorms could affect KLNK 23-01z and KOMA
00-02. Skies could improve to VFR by 23z, but back to MVFR by
23/02-04z, and then IFR by 08z. KOFK remains VFR and dry through
much of the period, but MVFR developing by 03/09-12z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...DeWald
Hazardous weather outlook, May 2, 3:31 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
331 AM CDT Wed May 2 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-022245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
331 AM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected across far southeast Nebraska
and southern Iowa this afternoon and evening. Damaging winds,
large hail, an isolated tornado, and locally excessive rainfall
will all be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few severe storms are possible again on Thursday afternoon over
eastern Nebraska and southern Iowa.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is likely for parts of far southeastern
and southern Iowa late this afternoon and evening..

In the hours before

Special weather statement, May 2, 11:17 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1117 AM CDT WED MAY 2 2018

NEZ042-043-050-021700-
Platte NE-Butler NE-Colfax NE-
1117 AM CDT WED MAY 2 2018

...Special Weather Statement...

At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Silver Creek, or 15 miles west of Columbus, moving
northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Platte Center, Monroe, Creston, Humphrey, Tarnov, College View
Trailer Park, Camp Pawnee, Shell Creek Elementary School, Lake North
Babcock Campground, Central Community College, Lake Ocaonee and
Circle H Trailer Park.

This includes the following highways...
 Highway 30 in Nebraska between mile markers 366 and 384.
 Highway 81 in Nebraska between mile markers 110 and 133.

LAT...LON 4174 9741 4167 9726 4139 9725 4136 9736
      4140 9738 4137 9745 4136 9752 4133 9759
      4139 9760 4140 9770 4152 9770 4153 9774
TIME...MOT...LOC 1615Z 230DEG 32KT 4140 9765

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:06 PM CDTSpecial Weather StatementOAXSarpy24 min
May 1, 7:22 PM CDTTornado WarningOAXGage23 min
May 1, 7:31 PM CDTAreal Flood AdvisoryOAXDodge, Saunders3 hr
May 1, 7:35 PM CDTSpecial Weather StatementOAXCedar40 min
May 1, 7:42 PM CDTTornado WarningOAXGage, Pawnee33 min
May 1, 7:45 PM CDTSevere Thunderstorm WarningOAXCedar22 min
May 1, 7:58 PM CDTSpecial Weather StatementOAXWayne17 min
May 1, 8:04 PM CDTTornado WarningOAXPawnee15 min
May 1, 8:49 PM CDTSpecial Weather StatementOAXNemaha, Richardson26 min
May 1, 11:52 PM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee, Richardson38 min
May 2, 11:17 AM CDTSpecial Weather StatementOAXPlatte43 min
May 2, 12:17 PM CDTSpecial Weather StatementOAXCuming43 min
May 2, 6:11 PM CDTSevere Thunderstorm WarningOAXGage, Nemaha, Pawnee, Richardson34 min
May 2, 6:39 PM CDTSevere Thunderstorm WarningOAXRichardson36 min
May 2, 6:45 PM CDTTornado WarningOAXRichardson30 min
May 1, 7:00 PM CDTSpecial Weather StatementOAXShelby60 min
May 1, 7:14 PM CDTSpecial Weather StatementOAXPottawattamie46 min
May 2, 5:10 PM CDTSevere Thunderstorm WarningOAXPage35 min
May 2, 5:44 PM CDTSevere Thunderstorm WarningOAXPage16 min
May 2, 5:58 PM CDTSevere Thunderstorm WarningOAXPage17 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.